Summary Background Although healthcare products regulatory agencies have issued warnings on risk of ulceration associated with the use of nicorandil, a population-based study has not been carried out. Objectives To determine the relationship between use of nicorandil and skin ulceration. Methods We carried out a population-based study using a cohort of 1 million people assembled from Taiwan's national health insurance database. The association between nicorandil use and skin ulcers was estimated by a Cox proportional hazards regression model adjusting for a nicorandil-specific propensity score (PS) comprising of 86 potential predictors (c-statistic = 0·91). Results The prospective cohort was longitudinally followed from January 2005 to December 2009, during which 1268 new users of nicorandil and 771 136 nonusers were identified. A higher frequency of skin ulcers (29 of 1268; 2·3%) was observed for users of nicorandil compared with nonusers (3231 of 771 136; 0·4%). Compared with nonusers, the crude hazard ratio (HR) associating nicorandil use with skin ulcers was 5·52 [95% confidence interval (CI) 3·82-7·95] and the PS-adjusted HR was 1·85 (95% CI 1·27-2·69). A risk period analysis showed that the risk of skin ulceration among users of nicorandil was greatest in the first year. Subgroup analysis found that the interaction term reached statistical significance (P < 0·05) for age and diabetes. Conclusions Use of nicorandil was found to be associated with an increased risk for skin ulceration, especially in the first year after incident exposure. We suggest that regulatory agencies re-evaluate the risk for skin ulceration associated with use of nicorandil. What's already known about this topic? Nicorandil is a vasodilatory drug commonly used to relieve angina symptoms. The literature has many case reports on nicorandil-induced skin ulceration; however, a population-based study investigating the association is lacking. What does this study add? Use of nicorandil was found to be associated with increased risk for skin ulceration, especially in the first year after incident exposure. We suggest that healthcare products regulatory agencies re-evaluate the risk for skin ulceration associated with the use of nicorandil.
ASJC Scopus subject areas